Alert archive / Minnesota / Frost Advisories in 2021

Frost Advisory 4, NWS Duluth, MN

September 21, 20218 counties in Minnesota; Burnett County, Douglas County, Washburn County, Wisconsin

NWS Duluth, MN issued this frost advisory at Sep 21, 2021, 2:50 AM CDT for 8 counties in Minnesota; Burnett County, Douglas County, Washburn County, Wisconsin. It took effect at Sep 22, 2021, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 21, 2021, 2:50 AM CDT (07:50 UTC)
In effect from
Sep 22, 2021, 1:00 AM CDT
Expired
Sep 22, 2021, 8:00 AM CDT
In force
7 hr
Issued by
NWS Duluth, MN

Counties Aitkin County, MN, Carlton County, MN, Cook County, MN, Itasca County, MN, Koochiching County, MN, Lake County, MN, Pine County, MN, Saint Louis County, MN, Burnett County, WI, Douglas County, WI, Washburn County, WI

The radar

The Duluth radar (KDLH), 20 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 7.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

097 
WWUS73 KDLH 210750
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
250 AM CDT Tue Sep 21 2021

MNZ010>012-018-019-026-035>038-WIZ001-006-007-212000-
/O.NEW.KDLH.FR.Y.0004.210922T0600Z-210922T1300Z/
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-South Itasca-Northern Aitkin-South Aitkin-
Carlton and South St. Louis-Pine-Douglas-Burnett-Washburn-
Including the cities of International Falls, Ely, Isabella, 
Bigfork, Hibbing, Grand Rapids, Hill City, Aitkin, Duluth, 
Pine City, Hinckley, Superior, Grantsburg, and Spooner
250 AM CDT Tue Sep 21 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of northwest Wisconsin and east central, 
  north central and northeast Minnesota.

* WHEN...From 1 AM to 8 AM CDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MNZ021-211100-
/O.CON.KDLH.WI.Y.0004.000000T0000Z-210921T1100Z/
Southern Cook-
Including the city of Grand Marais
250 AM CDT Tue Sep 21 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CDT EARLY THIS
MORNING...

* WHAT...Northwest winds 15 to 25 mph with gusts between 45 to 55
  mph. Some gusts could be as high as 60 mph as times.

* WHERE...Southern Cook County. This includes the Tribal Lands 
  of the Grand Portage Reservation.

* WHEN...Until 6 AM CDT early this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
953 
WWUS73 KDLH 211104
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
604 AM CDT Tue Sep 21 2021

MNZ021-211215-
/O.EXP.KDLH.WI.Y.0004.000000T0000Z-210921T1100Z/
Southern Cook-
Including the city of Grand Marais
604 AM CDT Tue Sep 21 2021

...WIND ADVISORY HAS EXPIRED...

Downslope winds along the North Shore have weakened this morning.
Thus, the Wind Advisory has been allowed to expire.

$$

MNZ010>012-018-019-026-035>038-WIZ001-006-007-212315-
/O.CON.KDLH.FR.Y.0004.210922T0600Z-210922T1300Z/
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-South Itasca-Northern Aitkin-South Aitkin-
Carlton and South St. Louis-Pine-Douglas-Burnett-Washburn-
Including the cities of International Falls, Ely, Isabella, 
Bigfork, Hibbing, Grand Rapids, Hill City, Aitkin, Duluth, 
Pine City, Hinckley, Superior, Grantsburg, and Spooner
604 AM CDT Tue Sep 21 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
WEDNESDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of northwest Wisconsin and east central, 
  north central and northeast Minnesota.

* WHEN...From 1 AM to 8 AM CDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
069 
WWUS73 KDLH 212152
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
452 PM CDT Tue Sep 21 2021

MNZ010>012-018-019-026-035>038-WIZ001-006-007-221000-
/O.CON.KDLH.FR.Y.0004.210922T0600Z-210922T1300Z/
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-South Itasca-Northern Aitkin-South Aitkin-
Carlton and South St. Louis-Pine-Douglas-Burnett-Washburn-
Including the cities of International Falls, Ely, Isabella, 
Bigfork, Hibbing, Grand Rapids, Hill City, Aitkin, Duluth, 
Pine City, Hinckley, Superior, Grantsburg, and Spooner
452 PM CDT Tue Sep 21 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
WEDNESDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of northwest Wisconsin and east central, 
  north central and northeast Minnesota.

* WHEN...From 1 AM to 8 AM CDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

BJH
075 
WWUS73 KDLH 220215
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
915 PM CDT Tue Sep 21 2021

MNZ010>012-018-019-026-035>038-WIZ001-006-007-221300-
/O.CON.KDLH.FR.Y.0004.210922T0600Z-210922T1300Z/
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-South Itasca-Northern Aitkin-South Aitkin-
Carlton and South St. Louis-Pine-Douglas-Burnett-Washburn-
Including the cities of International Falls, Ely, Isabella, 
Bigfork, Hibbing, Grand Rapids, Hill City, Aitkin, Duluth, 
Pine City, Hinckley, Superior, Grantsburg, and Spooner
915 PM CDT Tue Sep 21 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
WEDNESDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of northwest Wisconsin and east central, 
  north central and northeast Minnesota.

* WHEN...From 1 AM to 8 AM CDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Huyck
887 
WWUS73 KDLH 221300
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
800 AM CDT Wed Sep 22 2021

MNZ010>012-018-019-026-035>038-WIZ001-006-007-221400-
/O.EXP.KDLH.FR.Y.0004.000000T0000Z-210922T1300Z/
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-South Itasca-Northern Aitkin-South Aitkin-
Carlton and South St. Louis-Pine-Douglas-Burnett-Washburn-
Including the cities of International Falls, Ely, Isabella, 
Bigfork, Hibbing, Grand Rapids, Hill City, Aitkin, Duluth, 
Pine City, Hinckley, Superior, Grantsburg, and Spooner
800 AM CDT Wed Sep 22 2021

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures are starting to rise as the sun rises, so a frost
advisory is no longer needed.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this frost advisory went out at Sep 21, 12:58 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 21, 12:58 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1258 AM CDT Tue Sep 21 2021

.DISCUSSION...(This evening through Sunday)
Issued at 325 PM CDT Mon Sep 20 2021

Summary: Showers and thunderstorms are expected this afternoon and
evening as a cold front crosses the area. A few storms may become
strong to severe in northwest Wisconsin. Damaging wind gusts will be
the primary hazard. However, a brief tornado or two will also be
possible. Following the cold front, an extended dry period is likely.

A cold front currently extending from Aitkin County to far northwest
Lake County is expected to propagate eastward throughout the
afternoon and evening hours today. Rich moisture advection preceding
this front in the warm sector has resulted in dewpoints in the 60s
across northwest WI and adjacent MN counties. PWAT from the 12z INL
sounding was at the top of climatology at 1.68 inches. This rich
moisture is combined with a very favorable kinematic environment
produced by a strong trough, upper-level jet stream, and a
persistent LLJ. Despite only modest amounts of instability around
1000 J/kg, the dynamic forcing associated with this front should
be able to overcome the deficiency in CAPE.

Effective bulk shear across northwest Wisconsin is expected to be
around 45 knots for the afternoon and evening hours. This shear is
oriented nearly orthogonal to the front and will result in a QLCS
across the WI portions of the CWA. Radar obs already show a line of
storms developing and CAMs support these storms remaining linear as
they progress eastward. Given the linear storm mode, the primary
hazard is expected to be damaging wind gusts associated with bowing
line segments. In addition, there is also the potential for a few
QLCS tornadoes in northwest Wisconsin. A southerly LLJ around 30-40
knots and southeast surface winds are expected to result in 0-1km
SRH values of 150-200 m2/s2 ahead of the convective line. When
combined with low LCL heights around 500m, the potential for a brief
QLCS tornado or two can't be ruled out this afternoon and evening.

Following the passage of the cold front tonight, dry weather is
expected for much of the workweek. Surface high pressure is likely
to develop by Tuesday evening as the upper-level trough propagates
downstream. A Rex Block is likely to set up over the northern
Atlantic Ocean, resulting in the formation of a cut-off low over the
eastern CONUS. Closer to home, this pattern will result in the CWA
remaining underneath an upper-level trough and surface high
pressure. This dry stretch is currently forecast to end by Friday as
a trough moves southward. This will result in rain chances for the
start of the weekend and noticeably cooler temps.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1245 AM CDT Tue Sep 21 2021

A system moving through the Northland continues to move east out
of the area. Winds are expected to remain gusty for the remainder
of tonight at DLH, HIB, and HYR. INL and BRD seem to be west of
the shortwave at this point, and therefore strong gusts have
ceased. An occasional higher gust is possible, though. Chances for
some light rain and drizzle continue throughout tonight, though
our western terminals should remain VFR despite the
precipitation. HYR is expected to remain MVFR for the next few
hours before raising to VFR. BRD may have a chance for some fog
in the early morning hours as skies are starting to clear over the
terminal. Confidence is not high enough to include in the TAF,
however.

&&

.MARINE...
Issued at 451 PM CDT Mon Sep 20 2021

A cold front will cross western Lake Superior this evening,
resulting in showers and thunderstorms. Primary hazards will be
gusty winds and frequent cloud-to-water lightning. Once winds shift
to the northwest behind the front, gale force winds are expected to
develop along the North Shore as katabatic flow off of the higher
terrain occurs. A Gale Warning is in effect through tonight along
most of the North Shore.

While the North Shore from Two Harbors to Duluth is not included in
the Gale Warning, there is a window from 7-9 PM CDT this evening
where gusts may briefly reach to around 35 knots. If gusts do reach
as high as 35 knots, they are likely to be brief and only occur over
a localized area. The remainder of the nearshore zones are under a
Small Craft Advisory through tonight. Northwest winds are expected
to continue tomorrow, but will ease to around 5 to 10 knots by the
afternoon. High pressure will develop by tomorrow evening, resulting
in clearing skies.

Waves tonight are expected to be highest around the Apostle Islands,
where waves of 4 to 6 feet are likely. These waves will ease later
tomorrow morning. Elsewhere across western Lake Superior, waves
tonight will be around 1 to 3 feet and ease to 1-2 feet tomorrow
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  48  62  41  66 /  80   0   0   0
INL  45  60  36  68 /  70  10   0   0
BRD  46  63  39  69 /  40   0   0   0
HYR  47  64  36  65 /  90  10   0   0
ASX  50  66  40  67 / 100  10   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 7 AM CDT this morning for LSZ144>146.

     Small Craft Advisory until 10 AM CDT this morning for LSZ121-147-
     148-150.

     Gale Warning until 7 AM CDT this morning for LSZ140>142.

     Gale Warning until 5 AM CDT early this morning for LSZ143.

&&

DISCUSSION...Unruh
AVIATION...Kossen
MARINE...Unruh
Hazardous weather outlook, Sep 20, 4:27 PM CDT, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
427 PM CDT Mon Sep 20 2021

WIZ001>004-006>009-212130-
Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
427 PM CDT Mon Sep 20 2021

This Hazardous Weather Outlook is for portions of northwest
Wisconsin.

.DAY ONE...Tonight

Thunderstorms will slowly spread eastward across northwestern
Wisconsin this evening. Scattered severe storms are possible,
with the main threats being damaging wind gusts up to 60 mph and
an isolated tornado or two. Locally heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this evening.

MNZ010>012-018>021-025-026-033>038-212130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-
427 PM CDT Mon Sep 20 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Tonight

Embedded thunderstorms will continue to slowly work eastward
across northeastern Minnesota this afternoon before ending this
evening. A few storms may contain winds to 45 mph along with locally
heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed through early evening.

LSZ121-140>148-150-212130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
427 PM CDT Mon Sep 20 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Gusty southerly winds will become northwesterly this evening,
resulting in hazardous conditions to smaller vessels for much of
the nearshore waters. Small Craft Advisories have been issued
through Tuesday morning along the South Shore with Gale Warnings
along much of the North Shore.

There is a chance for thunderstorms this afternoon and early
evening. A few strong to severe storms will be possible along the
South Shore with strong winds as the main threat and cloud-to-
water lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds will produce hazardous conditions for small craft Tuesday
morning for portions of the South Shore. Small Craft Advisories
will remain in effect through Tuesday morning.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Sep 20, 10:04 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DULUTH MN
1004 PM CDT MON SEP 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND DMG     4 SSW ASHLAND           46.52N 90.89W
09/20/2021                   ASHLAND            WI   TRAINED SPOTTER

            A LARGE PINE TREE WAS DOWN NEAR THE SPOTTERS
            LOCATION.

0539 PM     TSTM WND DMG     INO                     46.53N 91.18W
09/20/2021                   BAYFIELD           WI   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS MULTIPLE TREES DOWN
            ALONG HIGHWAY 2 IN INO.

0517 PM     TSTM WND DMG     12 W DRUMMOND           46.35N 91.51W
09/20/2021                   BAYFIELD           WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN BARNES. TIME
            ESTIMATED FROM RADAR.

0505 PM     TSTM WND DMG     4 ENE MINONG            46.13N 91.74W
09/20/2021                   WASHBURN           WI   LAW ENFORCEMENT

            TREE DOWN. TIME ESTIMATED FROM RADAR.

&&

KLH
Special weather statement, Sep 21, 12:16 AM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Duluth MN
1216 AM CDT Tue Sep 21 2021

MNZ020-021-211100-
Southern Lake-Southern Cook-
Including the cities of Two Harbors, Silver Bay, and Grand Marais
1216 AM CDT Tue Sep 21 2021

...STRONG NORTHWEST WINDS ALONG THE NORTH SHORE TONIGHT...

Strong northwest winds have developed in the wake of a cold front
early this morning. Wind gusts between 35 to 45 mph have been
observed near Silver Bay to Grand Marais due to downslope winds.
Some locally higher gusts to around 50 mph will be possible
tonight. These winds should diminish around or before sunrise this
morning.

If you plan to travel this morning, use extra caution,
particularly if you are in a high profile vehicle. Also, outdoor
objects should be secured as they may blow away.

JTS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 2:32 AM CDTWind AdvisoryDLHCook3 hr
Sep 21, 6:37 AM CDTSmall Craft AdvisoryDLH3 hr
Sep 20, 7:26 PM CDTSpecial Weather StatementDLHIron34 min

Nearby

Frost Advisories in Minnesota, 2021Frost Advisories in Wisconsin, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.